Wisconsin, 2012

Drought in Wisconsin, August 1 to 31, 2012

August 1 to 31, 2012 · NWS MKX · 20 events in 20 counties and zones

The extremely dry conditions continued through August across southern Wisconsin. 7 inches.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The extremely dry conditions continued through August across southern Wisconsin. Several widely-spaced rounds of showers and thunderstorms brought between 1.5 and 3 inches of rain to southern Wisconsin for the month, but monthly deficits ranged from 1.2 inch to 2.7 inches. This increased the yearly precipitation deficits to between 4 and 8 inches. The extreme heat of the summer of 2012 was tempered a bit mid-month, with at, or slightly below normal temperatures between the 10th and the 20th. But the month ended with above normal temperatures that included 90-degree highs for a few days, increasing the damaging effects on already stressed crops and putting additional pressure on water supplies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 8:59 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 31, 8:59 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 PM CDT TUE JUL 31 2012

.UPDATE...

DELAY IN NAM AND RAPID REFRESH MODELS...BUT NAM IS TRICKLING IN.
BIG CONCERN TONIGHT IS HOW WIDESPREAD AND HOW LOW VISBILITIES IN FOG
WILL GET. CROSSOVER TEMPERATURES ARE FAIRLY LOW GIVEN DEW POINTS AT
TIME OF MAX HEATING THIS AFTERNOON...AND BELOW FORECASTED LOWS
WHICH LOOK GOOD. WILL CERTAINLY BE SOME PATCHY DENSE FOG/GROUND
FOG...BUT NOT ENOUGH CONFIDENCE WITH MINIMAL INPUT TO MAKE ANY
CHANGES TO GOING FORECAST WHICH HAD A GOOD TREND WITH AREAS OF
FOG FOR THE USUAL LOW SPOTS AND PATCHY FOG ELSEWHERE. WILL MONITOR
FOR ANY EXPANSION OF LOWER VISIBILITY FOG.

&&

.AVIATION/06Z TAFS/...

WINDS HAVE EASED MORE THAN EXPECTED AT KMKE...BUT RELATIVELY WARM
THOUGH MOIST ONSHORE FLOW SHOULD PREVENT ANY FOG FROM DIPPING TO
MVFR. OTHER SITES EXPECTED TO GO MVFR AROUND 09Z AND STAY DOWN
UNTIL 14Z OR SO WITH LIGHT TO CALM WINDS AS SURFACE HIGH DRIFTS
OVER REGION. SOME SHORT PERIODS OF IFR POSSIBLE...ESPECIALLY AT
KENW AND KUES AND POSSIBLY KMSN...BUT NOT ENOUGH CONFIDENCE TO ADD
AT THIS POINT. WILL MONITOR TRENDS BEFORE ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT TUE JUL 31 2012/

SHORT TERM...

TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH.

DIURNAL CUMULUS CLOUDS WILL DISSIPATE BY OR SOON AFTER SUNSET ACROSS
THE AREA. HIGH CLOUDS IN MINNESOTA INTO NORTHWEST WISCONSIN MAY
REACH INTO NORTHWESTERN PORTIONS OF THE AREA LATE THIS AFTERNOON OR
EARLY THIS EVENING...BUT SHOULD DISSIPATE AS THEY SHIFT TOWARD THE
AREA.

HIGH PRESSURE WILL SLIDE SOUTHEAST THROUGH THE WESTERN GREAT LAKES
REGION TONIGHT INTO WEDNESDAY. THE HIGH WILL BRING QUIET WEATHER.
MAIN ISSUE WILL BE FOG LATER TONIGHT AND EARLY WEDNESDAY MORNING.
LIGHT AND VARIABLE TO CALM WINDS WITH THE HIGH...ALONG WITH MOSTLY
CLEAR SKIES...SHOULD ALLOW FOR SOME FOG FORMATION...ESPECIALLY IN
LOW LYING AREAS. BEST TIME WOULD BE FROM AROUND 09Z TO 14Z
WEDNESDAY. WENT WITH AREAS OF FOG IN LOW LYING AREAS...WITH PATCHY
FOG ELSEWHERE DURING THIS TIME. LOWS SHOULD DROP TO THE UPPER 50S TO
LOWER 60S.

LOW LEVEL WARM AIR ADVECTION OCCURS ACROSS THE AREA WEDNESDAY...AS
THE HIGH SHIFTS SOUTHEAST OF THE AREA. SOUTH WINDS PICK UP DURING
THE DAY ON WEDNESDAY...WITH SOUTHEAST WINDS NEAR THE LAKE FROM
OZAUKEE COUNTY SOUTHWARD. NAM 925MB TEMPERATURES SUGGEST LOWER TO
MID 90S ACROSS THE AREA...BUT HAS BEEN RUNNING A BIT TOO WARM
LATELY. WENT WITH MID 80S LAKESIDE TO LOWER 90S IN THE WESTERN
COUNTIES.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE LOW.

A SURFACE AND 925MB FRONTAL BOUNDARY WILL SAG SOUTHWARD ACROSS WI
WED NIGHT AND STALL ACROSS SOUTHERN WI THU AND THU NIGHT. THE ECMWF
STALLS THE 925MB AND 850MB BAROCLINIC ZONES FURTHEST NORTH IN
CENTRAL WI...AND THE NAM DROPS IT INTO NORTHERN IL BY THU
AFTERNOON...WITH THE GFS IN BETWEEN. IN ADDITION...THE NAM DROPS A
SHORTWAVE ACROSS THE BAROCLINIC ZONE WED NIGHT...THE ECMWF BRINGS A
SHORTWAVE THROUGH THU MORNING...AND THE GFS MOVES ONE THROUGH AROUND
12Z THU AND 00Z FRI.

SO THERE ARE GENERALLY SMALL CHANCES FOR THUNDERSTORMS THROUGH THIS
ENTIRE PERIOD AS A WEAK SHORTWAVE OR TWO PASSES BY WITH THE
BAROCLINIC ZONE IN THE VICINITY OF SOUTHERN WI. STILL NOT CERTAIN
WHEN OR EXACTLY WHERE THE BEST CHANCE FOR THUNDERSTORMS WILL BE.
LEANED TOWARD SMALL CHANCES WITH SMALL QPF AMOUNTS AND TRENDED THE
HIGHER POPS TOWARD CENTRAL WI RATHER THAN SOUTHERN WI. DRY FOR THU
NIGHT.

HIGHS WILL CONTINUE TO BE IN THE LOWER 90S INLAND WITH 925MB TEMPS
REMAINING FAIRLY CONSTANT AROUND 24 TO 26C. EASTERLY BREEZE WILL
HELP TO KEEP LAKESHORE AREAS A BIT COOLER IN THE UPPER 80S. MIN
TEMPS ARE EXPECTED IN THE MID/UPPER 60S.

LONG TERM...

FRIDAY THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

A STRONG UPPER LOW WILL TRACK ACROSS THE US/CANADIAN BORDER OVER THE
WEEKEND AND THE UPPER TROUGH WILL DROP DOWN ACROSS WI AND THE UPPER
GREAT LAKES REGION SAT NIGHT/SUNDAY. THE ASSOCIATED SURFACE LOW WILL
ALSO TRACK ALONG THE INTERNATIONAL BORDER AND DRAG A COLD FRONT
SOUTHEASTWARD ACROSS WI ON SATURDAY. THE COLD FRONT IS EXPECTED TO
CLEAR SOUTHEAST WI LATE SAT NIGHT.

THE POTENT UPPER LOW WILL BE COINCIDENT WITH THE RIGHT ENTRANCE
REGION OF THE UPPER JET OVER SOUTHERN WI SATURDAY AFTERNOON. THE
ONLY THING MISSING WILL BE THE NOSE OF THE LOW LEVEL JET...WHICH
WILL POINT TOWARD LAKE SUPERIOR AND NORTHWARD. THE STRONG DYNAMICS
WITH THIS SYSTEM AND THE FRONTAL PASSAGE DURING PEAK HEATING TIMES
SATURDAY AFTERNOON WILL LEAD TO A LIKELY SEVERE WEATHER SCENARIO
ACROSS MUCH OF WISCONSIN...ESPECIALLY NORTHERN WI BUT WITH A GOOD
CHANCE IN THE SOUTHEAST. THE CWASP AGGREGATE SEVERE PARAMETER SHOWS
55 TO 65 PERCENT IN OUR FORECAST AREA 00Z SUNDAY...WITH 65 TO 70 IN
CENTRAL U.P. AND NORTHERN WI. STAY TUNED.

BRIEF PERIOD OF ZONAL FLOW AHEAD OF THIS STRONG UPPER LOW WILL ALLOW
A SHORTWAVE TO APPROACH SOUTHERN WI FROM THE WEST OR SOUTHWEST FRI
EVENING. ENHANCED WARM AIR ADVECTION WITH THE VORT MAX AHEAD OF A
DEVELOPING SURFACE LOW WILL HELP TO POSSIBLY INCREASE CLOUDS AND
MAYBE TRIGGER SOME THUNDERSTORMS NORTHWEST OF THE FORECAST AREA FRI
AFTERNOON INTO FRIDAY NIGHT.

IF CONVECTION AND CLOUDS HOLD OFF...THE ECMWF HAS 28C TEMPS NOSING
INTO SOUTHWEST WI FRI AFTERNOON...SUPPORTING HIGHS IN THE LOW TO MID
90S. SATURDAY COULD BE WARM ONCE AGAIN AHEAD OF THE COLD FRONT.

SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM.

THE COLD FRONT AND UPPER TROUGH WILL BE THROUGH BY SUNDAY MORNING
AND BRING A COOLER DAY WITH HIGHS AROUND 80. LINGERED SMALL POPS
INTO SUNDAY MORNING TO ACCOUNT FOR A POSSIBLE SLOWER FRONTAL
PASSAGE. THEN SOME MODELS GENERATE SHOWERS IN THE CYCLONIC FLOW
BEHIND THE UPPER TROUGH SUNDAY AFTERNOON. BEST CHANCE FOR THESE
SHOWERS AND ISOLATED THUNDER SHOULD STAY TO OUR NORTH.

MONDAY AND TUESDAY LOOK DRY WITH HIGH PRESSURE IN PLACE. ECMWF SHOWS
A WARMING TREND ONCE AGAIN FOR THE MIDDLE OF NEXT WEEK.

AVIATION/00Z TAFS/...

SCATTERED TO BROKEN DIURNAL CUMULUS AT MADISON AND WAUKESHA SHOULD
CONTINUE TO SLOWLY DISSIPATE THROUGH SUNSET. LIGHT TO MODERATE
NORTHEAST WINDS WILL CONTINUE THROUGH SUNSET AT EASTERN TAF
SITES...WITH MADISON LIGHT AND NORTHERLY.

HIGH PRESSURE PASSING THROUGH THE AREA TONIGHT SHOULD COMBINE WITH
LIGHT AND VARIABLE WINDS AND CLEAR SKIES TO BRING MVFR/SOME IFR FOG
TO ALL SITES BUT MILWAUKEE BETWEEN 09Z AND 14Z WEDNESDAY. MAY SEE
VFR FOG AT MILWAUKEE WITH WINDS AROUND 5 KNOTS DURING THIS TIME.

LIGHT TO MODERATE SOUTH WINDS EXPECTED BY 15Z WEDNESDAY...WITH
SOUTHEAST WINDS AT MILWAUKEE AND KENOSHA. FEW TO SCATTERED DIURNAL
CUMULUS CLOUDS EXPECTED IN THE LATE MORNING AND AFTERNOON AT MADISON
AND WAUKESHA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...REM
TONIGHT/WEDNESDAY AND AVIATION/MARINE...WOOD
WEDNESDAY NIGHT THROUGH TUESDAY...MRC
Hazardous weather outlook, Jul 31, 2:49 PM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT TUE JUL 31 2012

WIZ046-047-051-052-056>060-062>072-011000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
349 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE WILL BE SMALL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY...AND AGAIN FRIDAY NIGHT AS WEAK WEATHER
DISTURBANCES MOVE ACROSS THE REGION. A STRONGER LOW PRESSURE SYSTEM
WILL BRING BETTER CHANCES FOR THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY.

LMZ643>646-011000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
349 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE WILL BE SMALL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY...AND AGAIN FRIDAY NIGHT AS WEAK WEATHER
DISTURBANCES MOVE ACROSS THE REGION. A STRONGER LOW PRESSURE SYSTEM
WILL BRING BETTER CHANCES FOR THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

MRC
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Marquette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marquette forecast zone
Reported by
Drought Monitor
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Drought, Green Lake

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
Drought Monitor
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Drought, Fond du Lac

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
Drought Monitor
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Drought, Sheboygan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
Drought Monitor
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Drought, Sauk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sauk forecast zone
Reported by
Drought Monitor
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Drought, Columbia

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Drought Monitor
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Drought, Dodge

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Drought, Washington

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Drought, Ozaukee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
Drought Monitor
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Drought, Iowa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Iowa forecast zone
Reported by
Drought Monitor
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Drought, Dane

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dane forecast zone
Reported by
Drought Monitor
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Drought, Waukesha

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
Drought Monitor
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Drought, Milwaukee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
Drought Monitor
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Drought, Lafayette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Drought, Green

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Green forecast zone
Reported by
Drought Monitor
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Drought, Rock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Drought, Walworth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Drought, Racine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Racine forecast zone
Reported by
Drought Monitor
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Drought, Kenosha

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
Drought Monitor
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410904, 410905, 410906, 410907, 410908, 410909, 410910, 410911, 410912, 410913, 410914, 410915, 410916, 410917, 410918, 410919, 410920, 410921, 410922, 410923.